According to the National Institute on Drug Abuse, over-the-counter (OTC) medications are medicines that can be sold directly to people without a prescription. The availability of these drugs can provide quick and easy treatment for certain ailments, but if you use them incorrectly, they can be dangerous. Here are some of the long-term effects of over-the-counter medication abuse.
If someone takes more than the recommended dose for OTC drugs, “they will need higher and higher doses of a drug to get symptom relief, which may increase the risk for side effects,” Christine Cheng, PharmD, clinical pharmacist at First Databank, tells WebMD Connect to Care. “This can happen, for example, with OTC sleep aids, antacids, and laxatives,” Cheng says.
Dependence and Addiction
“Dependence is another long-term effect of over-the-counter drug abuse," Hussain Abdeh, MPharm, a superintendent pharmacist at Medicine Direct, tells WebMD Connect to Care. "Many OTC medicines can become habit-forming when not taken as instructed, particularly when taken over extended periods of time or in larger doses than they should be taken.”
Mood swings, changes in physical appearance, and a decline in work or school performance are also key indicators that someone may have an addiction as a result of OTC drug abuse.
Rebound symptoms are also signs of OTC drug abuse. “‘Rebound” means that the symptom being treated is worsening or flaring up. For example, overuse of nasal decongestant sprays can lead to rebound congestion,” Cheng says.
Kidney and Liver Damage
“Many over-the-counter drugs can lead to kidney and liver damage—even paracetamol (acetaminophen), when taken excessively, can result in irreversible liver damage. If you combine these OTC medicines with alcohol or other drugs, the damage can be made even worse,” Abdeh says.
Heart and Stomach Damage
“Excessive use of OTC drugs that contain stimulants can lead to serious side effects such as high blood pressure, fast or irregular heartbeat, and seizures," Cheng says. Also, "continued use of nonsteroidal anti-inflammatory drugs such as ibuprofen and naproxen can cause stomach ulcers.”
Although you may be physically healthy, abusing over-the-counter medication may still cause some health risks. “Even if you have a healthy heart, you can still suffer from a heart attack or stroke from abusing OTC diet pills,” Abdeh says.
If you have any concerns about over-the-counter drugs, your doctor can advise on how to treat your condition safely.
According to Cheng, the OTC drugs most likely to be abused are:
- Cough and cold products that contain dextromethorphan
- Allergy pills that contain diphenhydramine
- Drugs containing caffeine (stimulants)
Long-term OTC drug abuse doesn’t just affect the person using the drug, it can also affect those around them.
Don’t Wait. Get Help Now.
If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.